Hi and welcome to the Chiari forum,
My experience with TOPAMAX was post op....so, I have no idea how it would have worked or not worked at that stage prior to surgery...all I know is it can change headaches....and I do still have headaches as I have EDS which can also cause HA's....so surgery is not going to rid us of all symptoms we may have, this is why it is good to know what else is going on to know where the symptoms may be coming from.
I agree taking meds b4 surgery is not something we want to do as we may be more tolerant of the meds and then they will not help with surgical pains....TOPAMAX is not that type of med, it is more to help reduce the excess CSF fluid...so no worries.
Plus, you mentioned you are a smoker....not sure if you are aware but smoking actually can shrink or tighten the blood vessels and restrict flow... so by quit smoking you may feel a little better ....with Chiari the areas for flow is restricted already....so anything we can do to help flow will be a help.
Good luck on quitting your smoking habit.
This is my third week on topomax. I am up to 75mg/day. Next week will be 100mg/day. I have only had a few REALLY bad headaches since starting, but not yet sure if that is from the med yet. It doesn't help at all with the pressure pain or the waves of pain that come from bending over or changing positions quickly. It may be helping more with the "side effect headache" I get from dealing with Chiari symptoms all day. Lol! !
I tried soda for the first time yesterday. It's not something I normally drink and just did it out of curiousity. It tasted like pure carbonation and about 5 years old. Sweets are starting to taste weird...
I have been hesitant to take the Topaz cause u have read so much negative?
Thank you for sharing you positive experience (In the end at least :) )... I have Chiari Malformtio type one with a 9 mm herniation with spinal fluid blockage and a whole list of other complications
(but the headaches are the most debilitating) tried every med and nothing has been working for me, other than quick temporary fixes that are not worth the risks) I have been trying to delay my decompression surgery until I quit smoking and lose 30lbs so I can be in the best health I can be when/if I go forward with that. I try my absolute hardest to stay far from opiate pain meds (which not gonna lie, when the headaches get bad for several days I will give in, but honestly I would rather not and only when I have no other options and no relief in sight.
My neurosurgeon has recommended that I start taking topomax andj even though I have read so much negative ,however I do know what may not work for one could work great for other! So I think I am gonna go ahead with it. I am supposed to start with 2 25mg at bedtime and after a week go up to 75mg a night with a possibility of 100mg per night!!! I hope there is a light at the end of the topomax tunnel cause like I said narcotics are a no and will not go forward with decompression until I quit smoking and lose some weight. I do have a good feeling even with all the negative this will be a good experience and am extremely hopeful that this will be a good thing. If this is still a followed group I will share my topomax journey wether good or bad... Because with out all the personal experiences I have read it has been a major factor to go ahead and go for it!
Again, good or bad I am very grateful for all the shares experiences.
Hi and welcome to the Chiari forum.
I noticed u posted on other sites and it seems u take this med for weight loss and not to control pain from Chiari Malformation....
Am I right?..sorry if I am mistaken, but that could explain y u have such a positive experience with this med, if u do not have a neuro issue, u may not have some of the same issues to begin with.....
Well, I can only speak to my experience with Topomax, but it has been WONDERFUL!!!! I have been taking it for 6 weeks now. I started out taking 25 mg in the morning anf 25 mg at night and then moved to 50 mg am and 50 mg pm the 2nd wk and now at week 6 I now take 50 mg am, 50 mg at noon and 50 mg at night. I went from having 2 -3 migraines per week to having 1 -2 per month. They now do not last near as long and are not as bad as they once were.
I kept thinking they would come back, that it was a cruel trick..but they didn't. It has been well worth the foggy feeling I had for the first week. I did want to sleep alot for the first couple of weeks but it passed too. I can't drink carbonated drinks anymore (I never thought that would happen since I drank 6-8 a day before) and meat now taste horrible, but on the plus side I have also lost 14 lbs in 6 weeks.
It may not be the same for everyone, but it has worked for me so far. Have your Dr monitor your amount..you may need to decrease and work UP to the right amount like I did. If you go up too quickly, you can have the foggy feeling, tingling fingers and toes, hair loss, etc....but don't let it make you miss out on the benefits...just have the Dr adjust your mgs.....Good luck and God Bless!
I may be the exception;
Maybe because I am a guy ( LOL ) - I have been one this drug for a while now and was recently in creased from 50 to 70mg. On the worst of my days I have Fiorocet - I started to use them to much according to my pharmacy and cut way back on them.
Not the funnest thing to go through - but they were telling me that I was dealing with rebound headaches. I have dealt with this issue now and hope to have it under self control.
Most of my head pains are on my left side of my face and the back of my neck.
I seem to get along fine with it. Thats just me I am 52 yrs of age and have been on the drug for about 4 yrs now.
I took Topamax for 8 or 9 months. I had trouble retrieving words for the first few weeks, I felt kind of like I'd taken a pill that made me dumb, but then that piece of things improved. It never made me lose weight (bummer), that's supposed to be one of the side effects. :) I did develop nystagmus while I was taking it, which may have been from the Chiari's, but can also be a side effect of the Topamax, so I don't know which thing caused that symptom, but it was miserable.
The medicine did help significantly with the headaches, I had relatively few real headaches after I started taking it, but it didn't help with the pressure in the back of my head. So I guess it helped me, but the side effects were pretty significant. I hope it works for you.
I took Topamax and I thought I was going to die. I'm not kidding . In a couple of days my headaches were worse by far, and I fell more than ever. As they increased my dosage, I began to have electrical spurts in my head and leg. I felt neuropathic singes of pain just in trying to come off of it, and that is a tricky bit of work.
On a sad note, I didn't lose a pound. Had heard that I would, but never did.
To be fair, all neurological drugs affect patients individually. You will know if the benefits outweigh the costs for your own self after you outlive the side-effects, if you can stand them. I really felt by the second week that my brain was going to burst, and I worried for my life. But since my Chiari symptoms ramped up a few months ago, I have been hyper sensitive to all medicines. Good luck.
I'll try to keep my comments to a minimum about topamax since I hate it and I'm trying to get off it. I have memory "damage" and so I can't remember what it was like when I started taking topamax. I do know that I have had migraine issues (yes the form of the migraine has changed) and the extent of the memory "damage" that I have has also become worse. My neurologist decreased the amount of topamax hoping that it would help, but it didn't. I'm afraid that whatever damage it caused, is permanent. I'm not saying it is a bad drug for all people, I've heard it does great for some people. I just wish I would have kept the old migraines and left my memory alone. The old migraines seemed easier to get under control once I got one. I hope it works well for you though. I tend to have bad luck, lol.
Hi...yes, u will have approx 2 weeks feeling like a zombie, but it does get better.....I told my Dr I had to go on something else and he told me this is normal, and talking with others here, I found that it is ...in fact u may experience a new type of headache as I was told it changes the ideology of the HA and that is typical as well.
Hang in there, it is clearer on the other side : )